West Virginia, 2007

Damaging Wind in West Virginia, May 27, 2007

May 27, 2007 · NWS LWX · 1 event in 1 county or zone

A weak frontal boundary remained draped across the Mid Atlantic for several days at the end of May. Scattered showers and thunderstorms developed in a warm and unstable airmass on May 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak frontal boundary remained draped across the Mid Atlantic for several days at the end of May. Scattered showers and thunderstorms developed in a warm and unstable airmass on May 27th. Some of these storms became severe, producing damaging winds in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 4:13 PM EST, 32 minutes earlier.

Area forecast discussion, May 27, 4:13 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 PM EDT SUN MAY 27 2007

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THE AFTERNOON AND EARLY EVENING THROUGH MONDAY IN
ASSOCIATION WITH A COLD FRONT MOVING FROM NORTH TO SOUTH ON
MONDAY. HIGH PRESSURE WILL REGAIN CONTROL OF THE MID ATLANTIC
THROUGH THE END OF THE WORK WEEK. A COLD FRONT IS EXPECTED TO
AFFECT THE REGION DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

MESOSCALE CLUSTER HAS DVLPD IN CNTRL VA...AND HAS STRENGTHENED AS
IT HAS EMERGED INTO THE HIER INSTBLTY AXIS. ACTVTY MOST CLOSELY
RESEMBLES LTST NAM12...WHICH SUGGESTS THAT STORMS WL STRENGTHEN
FRTHR AS IT REACHES METRO AREA TWD 00Z. LTL SHEAR TO SPEAK OF.
MAIN THREATS LARGE HAIL AND DWNBURST WNDS. SVR WATCH OUT TIL 02Z.
ALL PRODUCTS OUT.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE COLD FRONT WILL ENTER THE NORTHERN FORECAST AREA EARLY MONDAY
MORNING...WIND SHIFTS FROM THE WEST AND NORTHWEST BY 12Z AT
MARTINSBURG...AND BE ACROSS THE SOUTHERN FORECAST AREA BY 18Z...WIND
SHIFT AT CHARLOTTESVILLE AROUND 16Z. THE MODELS ARE UNFORTUNATELY IN
LESS AGREEMENT WITH THE FRONT BY MORNING. THE GFS BRINGS IT THROUGH
PRETTY DRY WHILE THE NAM SHOWS QPF ACROSS THE NORTHERN HALF OF THE
FORECAST AREA BY 12Z. LOCALLY RUN WRF-ARW IS IN CLOSER AGREEMENT TO
THE NAM. HAVE INCLUDED ISOLATED POPS OVERNIGHT AND INTO MORNING FOR
THE NORTH. ONCE THE FRONT MAKES IT FURTHER SOUTH...THE FOCUS OF ANY
CONVECTION WILL SHIFT ACCORDINGLY. HOWEVER...GIVEN ANY LINGERING
BOUNDARIES FROM MORNING ACTIVITY AND DIFFERENCES IN TIMING AMONGST
THE MODELS...HAVE A BLANKET SCATTERED POP FOR THE ENTIRE FORECAST
AREA FOR THE AFTERNOON.

TEMPERATURES OVERNIGHT WILL BE RELATIVELY WARM..ESPECIALLY GIVEN
HIGHER DEW POINTS TODAY. TEMPERATURES WILL BE SLIGHTLY COOLER
TOMORROW WITH THE COLD FRONT. MOS GUIDANCE WAS CLUSTERED...SO TOOK A
BLEND FOR OVERNIGHT LOWS AND DAYTIME HIGHS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
GENERALLY WEAK FLOW...RIDGING AND DIURNALLY DRIVEN CONVECTIVE
DEVELOPMENT IN THE FAVORED AREAS EXPECTED TO CONTINUE INTO MID WEEK
WITH ONLY VERY LOW POPS MAINTAINED.

NEXT SYS OF MORE SIGNIFICANCE XPCTD LATE IN THE WEEK AS SHORTWAVE
TROF ROTATES THROUGH THE MID ATLC BRINGING A COLD FRONT WITH IT LATE
FRIDAY. NEXT COLD FRONT WILL BE INTERESTING TO WATCH AS PLENTY OF
DEEP MOISTURE WILL MOVE NORTH IN ADVANCE OF IT. MODEL INDICATIONS IN
THE MEDIUM RANGE STILL SUGGESTING MORE TROFFING OVER THE EASTERN
CONUS DEVELOPING NEXT WEEKEND AS STRONG RIDGE BUILDS OVER THE
INTERMOUNTAIN REGION OF THE WEST.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH AROUND 00Z.
DUE TO SCATTERED COVERAGE...WILL CONTINUE MENTION OF VCTS AND CB
IN CLOUD GROUP. AS STORMS BECOME BETTER ORGANIZED...WILL AMEND
ACCORDINGLY WITH MORE SPECIFICS.

SLIGHT CHANCE FOR SHOWERS AT KMRB OVERNIGHT AS THE COLD FRONT NEARS
THE MASON DIXON LINE. NOT CONFIDENT ENOUGH TO INCLUDE A MENTION IN
THE TAF AT THIS POINT. THE COLD FRONT WILL PROGRESS SOUTH TOMORROW
MORNING...ARRIVING AT KCHO BETWEEN 16 AND 20Z. HAVE TIMED NORTHWEST
WIND SHIFT AS 12Z AT KMRB...AND BE AT KCHO AROUND 16Z. ISOLATED
TO SCATTERED THUNDERSTORMS EXPECTED TOMORROW AFTERNOON...ESPECIALLY
CLOSER TO THE FRONT.

THROUGH THE END OF THE WEEK...ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE DURING THE AFTERNOON HOURS.

&&

.MARINE...
SOUTHERLY FLOW INCREASES LATER THIS EVENING. MOS GUIDANCE FOR
WINDS IS LOWER THAN PREVIOUS RUNS...SO WILL CAP WINDS OVER THE
SOUTHERN BAY AT 15 KNOTS. TIDES RUNNING CLOSE TO PREDICTED.

WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE
END OF THE WORK WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAR
NEAR TERM...HTS
SHORT TERM...SAR
LONG TERM...MANNING
AVIATION...SAR
MARINE...SAR
Hazardous weather outlook, May 27, 12:00 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN MAY 27 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
100 PM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE REGION. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE ACROSS
MUCH OF THE REGION. A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON MAINLY BETWEEN 4 AND 8 PM. THE AREA MOST LIKELY TO SEE
SEVERE WEATHER TODAY IS ALONG AND SOUTH OF A LINE FROM BALTIMORE MD
TO HARRISONBURG VIRGINIA. THE PRIMARY RISK FROM ANY SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE DAMAGING WINDS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE
OVER THE REGION IN THE AFTERNOON AND EARLY EVENING EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR SEVERE WEATHER
IS EXPECTED ON MONDAY ACROSS THE SHENANDOAH VALLEY AND CENTRAL
VIRGINIA AS A COLD FRONT MOVES THROUGH THE REGION...WITH LESS OF A
CHANCE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

MANNING

In the hours before

Special weather statement, May 27, 3:31 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SUN MAY 27 2007

VAZ040-272100-
RAPPAHANNOCK VA-
431 PM EDT SUN MAY 27 2007

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK COUNTY...

AT 431 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES NORTH OF SPERRYVILLE TO 5 MILES SOUTH OF
PANORAMA...MOVING EAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF FIVE FORKS...RAPPAHANNOCK...WOODVILLE...ROCK
MILLS...WASHINGTON...HUNTLY...FLINT HILL AND HACKLEYS CROSSROAD WILL
BE AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Local storm report, May 27, 3:40 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     PINE GROVE              38.54N 78.48W
05/27/2007                   PAGE               VA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN PINE GROVE.

&&

SAR
Local storm report, May 27, 4:09 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             PINE GROVE              38.54N 78.48W
05/27/2007  M0.75 INCH       PAGE               VA   COUNTY OFFICIAL

            PENNY-SIZE HAIL REPORTED IN PINE GROVE

0452 PM     TSTM WND DMG     FRONT ROYAL             38.92N 78.18W
05/27/2007                   WARREN             VA   LAW ENFORCEMENT

            A LARGE LIMB FELL ON A TRANSFORMER AND DOWNED POWER LINES
            IN FRONT ROYAL. POWER OUT IN THE EASTERN PART OF THE
            CITY.

&&

SAR
Local storm report, May 27, 4:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WOODVILLE               38.61N 78.18W
05/27/2007                   RAPPAHANNOCK       VA   COUNTY OFFICIAL

            TREE DOWN AT ROUTE 620 AND FIVE FORKS ROAD

&&

HITCHENS
Local storm report, May 27, 4:17 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             WARRENTON               38.72N 77.80W
05/27/2007  E0.88 INCH       FAUQUIER           VA   AMATEUR RADIO

            NICKEL SIZE HAIL REPORTED IN WARRENTON.

&&

SAR
Local storm report, May 27, 4:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT SUN MAY 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CHARLOTTESVILLE         38.04N 78.49W
05/27/2007                   CITY OF CHARLOTTES VA   EMERGENCY MNGR

            TREES DOWN ON POWER LINES AND POWER LINES DOWNED IN THE
            CITY OF CHARLOTTESVILLE. POWER OUT EARLIER ON EMMITT
            STREET NOW RESTORED.

&&

SAR

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 27, 4:45 PM EST
Where
Jefferson County, Charles Town
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.300, -77.850

County Officials reported trees down on Summit Point Road in Charles Town, WV.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27286.